Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Albuquerque, NM

July 20, 2004Curry County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2004, 6:25 PM MDT for Curry County, New Mexico. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 6:25 PM MDT (00:25 UTC)
Expired
Jul 20, 2004, 7:45 PM MDT
In force
80 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 210026
FFWABQ
NMC009-210145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM NEAR PLEASANT HILL EXTENDING NORTHWARD TO
  ABOUT 3 MILES SOUTH OF BELLVIEW. THIS AREA INCLUDES STATE ROAD 108 
  IN EXTREME EASTERN CURRY COUNTY.  THE HEAVY THUNDERSTORM RAINS
  WERE DRIFTING TOWARD THE SOUTH AT 10 MPH OR LESS. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

IN ADDITION TO TORRENTIAL RAINS...STRONG WINDS AND PEA SIZE HAIL CAN 
ALSO BE EXPECTED.

LAT...LON 3481 10303 3481 10327 3443 10324 3443 10304
$$

KJ
2 follow-up statements
000 
WGUS75 KABQ 210119
FFSABQ
NMC009-210145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
714 PM MDT TUE JUL 20 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN CURRY 
COUNTY UNTIL 745 PM MDT...

AT 712 PM...AN OBSERVER IN TEXICO REPORTED VERY HEAVY RAIN AND PEA 
SIZE HAIL.

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER SOUTHEAST CURRY COUNTY NEAR 
TEXICO. THE CORE OF THE HEAVIEST RAIN WAS LOCATED JUST SOUTH OF 
HIGHWAY 60 84 NEAR THE NEW MEXICO TEXAS STATE LINE.  THE HEAVY 
THUNDERSTORM RAIN WAS MOVING SLOWLY TOWARD THE SOUTHEAST AT 10 TO 15 
MPH.  ADDITIONAL FLASH FLOODING IS EXPECTED IN AND NEAR TEXICO AND 
RUNOFF FROM EARLIER HEAVY RAINS WILL PERSIST FARTHER NORTH NEAR THE 
COMMUNITY OF PLEASANT HILL.

$$

KJ
000 
WGUS75 KABQ 210145
FFSABQ
NMC009-210145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT TUE JUL 20 2004

...THE FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR EASTERN CURRY 
COUNTY...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN CURRY COUNTY 
UNTIL 745 PM HAS BEEN ALLOWED TO EXPIRE. HEAVY THUNDERSTORM RAINS 
HAVE ENDED ACROSS EASTERN CURRY COUNTY AND THE THREAT FOR WIDESPREAD 
FLASH FLOODING HAS DIMINISHED.  HOWEVER...AN ARROYO AND SMALL STREAM 
FLOOD ADVISORY REMAINS IN EFFECT FOR MAINLY SOUTHERN CURRY COUNTY
UNTIL 800 PM.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:00 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 20 2004

.DISCUSSION...500 MB HIGH WOBBLING AROUND THE CENTRAL NM/AZ BORDER
WILL RESULT IN A BASICALLY NORTH TO SOUTH STEERING FLOW THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING CONVECTION FAVORING
CENTRAL AREAS. SIMULTANEOUSLY...SHORT WAVES EMBEDDED IN THE EASTERN
PERIFERY OF THE RIDGE WILL SWEEP EASTERN AREAS...GIVING EASTERN AREAS
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. HOWEVER...THE
PROXIMITY OF THE HIGH SHOULD RESULT IN LESS CONVECTION IN THE WEST.
LOW LEVEL OUTFLOW FROM CONVECTION JUST EAST OF THE CENTRAL MOUNTAINS
COULD CAUSE BREEZY TO WINDY EVENINGS BELOW CANYONS IN THE RIO GRANDE
VALLEY TONIGHT AND WEDNESDAY NIGHT. BY LATE THURSDAY...THE HIGH WILL
SHIFT TOWARD NORTHERN ARIZONA WITH A STEERING FLOW FOR CONVECTION
MORE FROM NORTHEAST TO SOUTHWEST...WHICH WILL GIVE THE ENTIRE AREA
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
CONVECTION MAY LINGER INTO THE LATE NIGHT HOURS A FEW TIMES THIS WEEK
CENTRAL AND EAST AS SHORT WAVES ROTATE AROUND THE PERIFERY OF THE
RIDGE AND KEEP THE ATMOSPHERE UNSTABLE.

THURSDAY NIGHT...THE HIGH/S MIGRATION TO NORTHERN ARIZONA WILL ALLOW
A RELATIVELY STRONG BACK DOOR COOL FRONT INTO THE STATE WITH
REINFORCING SHOTS OF COOL AND MOISTE AIR POTENTIALLY ARRIVING THROUGH
THE BACK DOOR SATURDAY MORNING AND SUNDAY MORNING. IF THIS SCENARIO
FOLLOWS THE SCHEDULE GFS CONTINUES TO DEPICT...LOOK FOR AN ACTIVE
CONVECTIVE PATTERN FRIDAY THROUGH SUNDAY. GFS CURRENTLY INDICATES
FINGERS OF THE POLAR JET WILL DIP INTO THE NORTHEAST...AROUND A DEEP
UPPER LOW IN THE CENTRAL US...ON SATURDAY AND SUNDAY HELPING TO
PRODUCE ENOUGH SHEAR FOR THE POSSIBILITY OF SEVERE WEATHER AND HEAVY
RAIN MAINLY IN THE EAST. THE LAST TWO SHIFTS LOWERED TEMPS ACROSS
THE AREA LATE THIS WEEK AND EARLY THIS WEEKEND. WE MAY LOWER TEMPS
FURTHER AND INCREASE SKY COVER AND POPS IF UPCOMING MODEL RUNS
CONTINUE WITH THIS STORMY SCENARIO. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 064/095 063/095 064 44111
GALLUP.................... 052/090 054/090 056 44211
GRANTS.................... 054/092 055/089 056 44211
GLENWOOD.................. 061/096 067/093 065 44212
CHAMA..................... 048/081 049/079 048 44333
LOS ALAMOS................ 054/086 056/083 055 44323
RED RIVER................. 046/075 043/074 043 44333
TAOS...................... 052/085 052/084 053 44323
SANTA FE.................. 056/089 057/087 056 44323
SANTA FE AIRPORT.......... 058/090 059/088 058 44323
ESPANOLA.................. 059/091 059/090 058 44323
ALBUQUERQUE HEIGHTS....... 068/094 069/092 067 44323
ALBUQUERQUE VALLEY........ 067/095 068/093 066 44323
ALBUQUERQUE FOOTHILLS..... 066/091 067/089 065 44323
ALBUQUERQUE WEST MESA..... 067/093 068/091 066 44323
SOCORRO................... 067/094 068/093 065 44313
SANDIA PARK/CEDAR CREST... 060/085 062/083 060 44333
MORIARTY/ESTANCIA......... 055/091 057/089 055 44433
CARRIZOZO................. 062/089 062/089 061 44323
RUIDOSO................... 058/080 058/081 056 44433
RATON..................... 057/085 055/084 053 44433
LAS VEGAS................. 057/085 056/083 052 44433
ROY....................... 060/086 059/085 055 44433
CLAYTON................... 064/090 063/088 059 44333
SANTA ROSA................ 065/092 064/092 062 44323
TUCUMCARI................. 067/092 067/091 063 44323
FORT SUMNER............... 067/094 067/093 064 44323
CLOVIS.................... 065/091 066/089 063 44323
PORTALES.................. 065/092 066/090 063 44323
ROSWELL................... 073/095 074/093 068 44323
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Jul 20, 6:00 AM MDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 20 2004

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO THIS
AFTERNOON THROUGH THE EVENING HOURS. THE BEST THREAT FOR ACTIVITY
WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORMS
WILL HAVE THE ABILITY TO PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW
MEXICO DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THESE
STORMS WILL HAVE THE CAPABILITY OF PRODUCING OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. A SURFACE FRONT WILL PUSH
THROUGH THE EASTERN PLAINS OF NEW MEXICO THURSDAY AFTERNOON AND
FRIDAY. THIS WILL INCREASE THE THREAT FOR PRECIPITATION...POSSIBLY
HEAVY AT TIMES. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46/DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:39 PM MDTSevere Thunderstorm WarningABQRoosevelt36 min
Jul 20, 8:15 PM MDTFlash Flood WarningABQRoosevelt2 hr
Jul 20, 10:15 PM MDTFlash Flood WarningABQRoosevelt90 min
Jul 21, 4:12 PM MDTFlash Flood WarningABQColfax2 hr
Jul 21, 4:45 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance60 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.